Hypoglycaemia - Low Blood Sugar Levels

People living with diabetes might experience low sugar levels (hypoglycaemia) from time to time.

If your blood sugar levels are severely low, it can be dangerous and even life-threatening. It might lead to loss of consciousness, seizures or a coma. It is important to know how to recognise it, and what to do.

 

Hypoglycaemia is defined as a blood glucose level lower than normal (below 3.9 mmol per litre).

 

SYMPTOMS OF HYPOGLYCAEMIA

Your body will give you warning signs if your sugar levels drops. You might experience some of the following symptoms:

  • Hunger

  • Sweating, chills and clammy hands

  • Feeling shaky

  • Feeling nervous or anxious

  • Irritability

  • Sudden mood swing

  • Nausea

  • Fast heartbeat

  • Feeling dizzy

  • Pale skin

  • Feeling weak or having no energy

  • Blurred/impaired vision

  • Skin tingling

  • Headaches

  • Coordination problems, clumsiness

  • Loss of consciousness (passing out), seizure, coma

 

WHAT CAUSES YOUR BLOOD SUGAR LEVELS TO DROP?

  • Insulin or oral diabetes medication doses that are too high can cause a drop in sugar levels.  If your blood sugar is low several times, talk to your doctor.

  • Not eating enough carbohydrates for the amount of medication that you have taken, can cause a drop in blood sugar levels. 

  • Skipping a meal can lower blood sugar levels.

  • Exercise more without eating or adjusting your insulin can cause a drop in blood sugar levels. Check your blood glucose levels before and after exercising.

  • Drinking alcohol can cause a drop in blood sugar levels.  Eat a snack when drinking alcohol and try to limit alcohol intake.

If you start to experience some of the symptoms mentioned, you need to test your blood sugar urgently.

 

Importantly, some people are at risk of having hypoglycaemia unawareness – meaning that their blood sugar might be low without them feeling or noticing any of the symptoms mentioned. This can be very dangerous because there are no warning signs for low blood sugar levels. People who are at risk of hypoglycaemia unawareness are:

  • Children and the elderly

  • Those with recurrent episodes of hypoglycaemia who cease to experience symptoms when blood glucose drops below acceptable levels

  • Those on medication associated with high risk of hypoglycaemia (especially: sulphonylureas, beta blockers, insulin)

  • Individuals with poor cognitive function

It is very important for people who are at risk of hypoglycaemia unawareness to test their blood sugar regularly and to ensure that they take their medication at the correct dosages.

IF YOU EXPERIENCE ANY OF THESE SYMPTOMS, ALWAYS TEST YOUR BLOOD GLUCOSE.

IF YOU ARE UNABLE TO TEST, EAT OR DRINK SOMETHING TO PREVENT YOUR SUGAR LEVELS FROM DROPPING LOWER.

 

WHAT SHOULD YOU DO IF YOU OR SOMEONE YOU KNOW EXPERIENCE HYPOGLYCAEMIA?

  • Eat or drink a sugar source. Chew a glucose tablet or drink a fruit juice.

  • Your family, friends and co-workers also need to know the warning signs of low blood glucose levels. If your blood glucose levels are too low and you can’t take action yourself, they need to assist.

  • If someone if unconscious or having a seizure, do not give them fluid or something to eat as they can choke. They need to have an injection of glucagon. All diabetics on insulin should have glucagon available in case of an emergency. Speak to your doctor for more information.

  • Call an emergency number such as 082911.

 

Written by Sr Annemarie Van't Foort | Health Window

References: Association AD. Standards of medical care in diabetes-2020 abridged for primary care providers. Clin Diabetes. 2020; 38(1):10-38.

March 18, 2021 |  Categories: Health Windowhypoglycaemia